Medication overuse headache (MOH) is thought to occur when medications intended to relieve a headache are consumed too frequently. This overuse causes a secondary type of a headache. It was formerly known as a rebound headache, and when it occurs in a person with a migraine, the overly frequent analgesic use "transforms" an episodic suffering into a chronic one. The exact frequency of taking the pain-relieving drug before developing MOH is variable and depends on the particular type of medication used. Causal agents include both simple and combination analgesics, such as NSAIDs, triptans, ergot derivatives, and opioids, but potentially any painkiller can be the trigger. MOH is common in those patients who are at risk of overusing acute medications. Anyone previously diagnosed with primary headache disorder is at risk for this condition, and the best characterized are those suffering from a migraine and tension-type headache.
According to most recent ICHD-3b criteria, MOH is described as a headache occurring 15 or more days per month resulting from overuse of acute headache medication for more than 3 months. MOH tends to resolve when the offending medication is limited.
For diagnosis of MOH under most recent ICHD-3b criteria the following three points must be met:
MOH is thought to occur when patients are taking acute headache medication with the following frequencies: 15 days or more per month for simple analgesics (i.e., acetaminophen, NSAIDs); and 10 days or more per month for ergotamine, triptans, opioids, or combination analgesics (i.e., Fioricet).
ICHD-3b states that when a combination of different headache medications is used, their combined frequency can lead to MOH, even when the individual medications are not overused separately.
Patients with headaches respond to acute medications differently. The use of an inappropriate headache abortive medication, or less effective medication, can increase the frequency of medication consumption and lead to MOH. For example, given the differences in efficacy in treating migraines between acetaminophen 1000 mg PO (NNT=12) and ibuprofen 400 mg by mouth (NNT= 7.2), the patient using acetaminophen will generally end up requiring more frequent dosages of this medication to control a headache compared to those who are using ibuprofen.
MOH is considered one of the more prevalent neurological disorders. Based on 2015 Global Burden of Disease (GBD) study, its prevalence was estimated at 1% worldwide (approximately 58.5 million people), which is lower compared to a migraine and tension-type headache. Within the same GBD study, MOH was incorporated into the 20 most debilitating diseases.
It occurs fairly commonly in patients with chronic migraines (CM), with estimates of about 32% of patients within the chronic migraine group has MOH. MOH is believed to be more common in women (M:F ratio ranging from 2:1 to 5:1) and in those with low socioeconomic status.
The exact mechanism of MOH is unclear. It is hypothesized that MOH is attributed to depletion of 5-HT by overuse of a headache abortive medications. This leads to neuronal hyperexcitability in the cerebral cortex (which can lead to cortical spreading depression) and trigeminal system (which produces peripheral and central sensitization). The decrease in 5-HT levels leads to increased CGRP release from trigeminal ganglia, which is involved in subsequent sensitization of nociceptive trigeminal neurons.
Other studies demonstrate both structural and functional brain changes which occur in MOH. There are notable changes in metabolism in various brain structures as seen on PET scans of MOH patients. These changes were mostly reversed upon withdrawal of analgesic medication, except for persistent hypometabolism seen in the orbitofrontal area. This particular area is known to be involved in drug dependence and hypothesized to be a risk factor for subsequent relapse in analgesic overuse and recurrent MOH.
Clinical presentation of MOH varies between patients and even changes with time in the same patient. There can be an increase in the frequency of a pre-existing headache or the evolution into a new type of a headache. There are no specific tests to diagnose this condition, and thus it is headache quantity and frequency, and type and frequency of acute medication used that leads to the diagnosis. Although pain location and quality are non-specific in MOH, there are some general features commonly seen in this patient population; these include the following:
There are currently no specific biomarkers or studies whereby differentiate or point towards MOH. The diagnosis is purely clinical and deserves a special attention not to be overlooked due to the potential consequences of worsening over time.
Typical treatment involves weaning the patient off the overused acute headache medication while simultaneously focusing on preventative treatment. Several studies show that complete 100% weaning of overused acute medication shows the best results compared to continuing on the same acute medication responsible for MOH but placing frequency limits on its use. Note that patients can be prescribed a new acute medication from a different class. Patients can wean from the offending medication abruptly ("cold turkey") or gradual over several weeks. Preventative treatment can include prophylactic medication and/or non-pharmaceutical treatments (i.e., cognitive behavioral therapy, biofeedback, relaxation training, lifestyle modification with trigger avoidance).
Educating the patient and their family on the importance of limiting acute medication use is vital in preventing MOH. Initial worsening of a headache within the first few days of weaning is fairly common. Withdrawal symptoms are thought to typically last up to 10 days then eventually followed by improvement in MOH. Weaning patients off MOH-related medication can be done in an outpatient or an inpatient setting. Most cases can be managed as outpatient mainly through educating patients to cut down their acute medication use. It is important to address and treat co-morbid psychiatric conditions, especially anxiety and depression which are often associated with MOH, but without potentiating the boosting effects of anxiolytic medication has in maintaining the headache.
Following successful weaning, about half of patients relapse after 5 years; thus, it is essential to have the patient follow-up regularly. Once the patient's MOH had resolved, tapering them off of the preventative medication may be considered. There are no specific guidelines, but some professionals suggest tapering prophylactic medication after 1 year.
MOH occurs in patients with an episodic primary headache, and thus chronic versions of an episodic headache are one of the main differentials. Other secondary headaches must be ruled out, with the guide of the clinical picture and the aid of all the necessary tests, and more so when the features of the original episodic headache are different from its chronic counterpart.
The results of a tailored regime are excellent in the long-term, but with an estimated relapse rate of about 30% within 6 months and 50% following a 5-year period.
Practitioners contend that frequent use of acute headache medications may be a reflection of poorly controlled headaches, and not necessarily the cause. This idea stems from evidence that not all patients improve when they stop taking headache-relieving medications. Instead of primarily blaming analgesic medication overuse as the reason for the increase in headache frequency, clinicians must be cautious in their approach to managing these patients and not to overlook those in whom headaches are simply poorly controlled. Some studies suggested that other substances, such as the regular use of tranquilizers or other recreational substances abused in the general population, should be considered in conjunction with analgesics.